Texas, 2021Damaging Winds in Texas, May 11 to 12, 2021
May 11 to 12, 2021 · NWS BRO · 11 events in 4 counties and zones
Tuesday night through Wednesday morning of May 11th into May 12th, a 500 mb shortwave trough worked from northwest to southeast from the Texas Big Bend through Deep South Texas and the Rio Grande Valley, bringing a late-season cold front through the region. The Storm Prediction Center (SPC) forecasted a Marginal Risk of severe weather for the Rio Grande Plains/Brush Country and parts of the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tuesday night through Wednesday morning of May 11th into May 12th, a 500 mb shortwave trough worked from northwest to southeast from the Texas Big Bend through Deep South Texas and the Rio Grande Valley, bringing a late-season cold front through the region. The Storm Prediction Center (SPC) forecasted a Marginal Risk of severe weather for the Rio Grande Plains/Brush Country and parts of the Lower Rio Grande Valley for this time period. While large hail was a potential threat, damaging winds took center stage as the squall line at the leading edge of the front tore through the Rio Grande Valley. Even more impressive was the strong, damaging winds behind the squall line associated with a wake low that lasted for several hours on the morning of May 12th. Later on during this event, some street flooding was observed in the San Benito area due to heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 11, 5:54 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, May 11, 5:54 PM CST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
654 PM CDT Tue May 11 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The conv coverage to the north of the RGV is on the
increase as the cold front continues sagging southwards toward the
region. The latest CAMS guidance continues to crank up the conv
over the western counties several hours from now with this conv
complex pushing SE through the RGV as the cold front moves slowly
into the region increasing the surface convergence. SPC is
maintaining a slgt risk for svr conv throughout the night into Wed
morning and will continue to reflect this in the 00Z TAF issuance
for the RGV. Although the next few hours will likely see VFR
conditions prevailing for the area, the aviation conditions will
degrade pretty steadily later tonight through Wed morning as the
conv moves into the region. Expect MVFR conditions to prevail
later tonight with periods of IFR conditions as the stronger conv
moves closer to the RGV airports.
&&
.PREV DISCUSSION... /issued 239 PM CDT Tue May 11 2021/
SHORT TERM (Now through Wednesday Night): Here’s what we know.
There will be a cold front dropping into the CWFA overnight
tonight, which will likely bring strong to severe thunderstorms
and subsequent beneficial rainfall for much of the area through
Wednesday evening. The strongest storms will be capable of
producing strong to severe wind gusts, severe hail, as well as
torrential rainfall and gusty winds. Most of that stronger
activity should clear the area by Wednesday afternoon with any
lingering precipitation coming in the form of showers, with
perhaps a rumble of thunder or two through Wednesday evening. The
shower and storm activity expected through the short term will
ultimately keep high temperatures Wednesday afternoon and low
temperatures late Wednesday night several degrees below seasonal
normals.
Here’s what we are still pinning down. The timing/onset of
convection in the BRO CWFA continues to be a source of uncertainty
that is causing this forecaster to have a less than ideal time.
Storms could potentially enter the northern edge of Zapata and Jim
Hogg counties as early as 9-10 PM per latest HRRR and GFS
guidance, around midnight per the NAM 3km and ECMWF solutions, or
some time closer to 4-5 AM per the NAM 12km solution. Have
targeted the later solutions for this forecast package given
recent performances between the models. Regardless, a nocturnal
convection event appears likely, which will then spill over into a
more prolonged rain event for Wednesday. Pay close attention to
updates from your friendly neighborhood Warning and Forecast
Office this evening!
LONG TERM (Thursday through Tuesday): Rain chances will diminish
across deep south Texas Thursday into Thurs night as drier air
filters into south Texas in the wake of the 500mb trough across
the east-central United States moving eastward. Isolated showers
and thunderstorms are progged to develop across portions of the
Rio Grande Valley Friday as a weak disturbance in the westerly
flow aloft approaches the CWA from the west Fri afternoon. A
better chance of showers and thunderstorms is expected across the
Rio Grande Valley and northern ranchlands on Saturday as a 500mb
shortwave trough across southwest Texas moves eastward and low to
mid level moisture increases ahead of the upper level feature.
Rain chances are expected to linger through the rest of the
weekend before a 500mb shortwave ridge develops across southwest
Texas Monday providing subsidence in general across the area.
MARINE (Now through Wednesday Night): Generally moderate winds
and seas prevail in advance of the overnight front. Showers and
thunderstorms can be expected across much of the lower Texas
coastal waters for Wednesday which may create localized hazardous
conditions. Northeasterly winds then increase behind the front,
which will likely push winds into Small Craft Exercise Caution
criteria across much of the waters to cap off the short term
marine forecast.
Thursday through Sunday: Moderate to strong northeast winds will
develop across the coastal waters Thursday as high pressure across
the eastern United States and low pressure across the western
Gulf of Mexico increases the pressure gradient across the
northwest Gulf. Winds will veer to the east-northeast and
diminish Friday as the surface ridge begins to move eastward and
the pressure gradient weakens across the western Gulf. Light to
moderate east-northeast winds will veer to the east-southeast and
increase slightly Saturday as low pressure develops on the lee
side of the Rockies. Winds will veer to the southeast on Sunday
with low pressure across New Mexico and a surface ridge across the
southeast U.S. extending into the Gulf of Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 78 70 79 / 40 60 20 30
BROWNSVILLE 77 80 69 81 / 40 70 20 40
HARLINGEN 77 79 67 80 / 40 70 20 30
MCALLEN 76 77 67 81 / 60 80 20 30
RIO GRANDE CITY 74 76 66 82 / 70 80 20 30
SOUTH PADRE ISLAND 76 77 72 75 / 40 60 20 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...60-Speece
Long Term/Upper Air...69-Farris/65-Soria
Hazardous weather outlook, May 11, 8:17 PM CST, 43 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
917 PM CDT Tue May 11 2021
TXZ248>257-351-353-121100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
917 PM CDT Tue May 11 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Rest of Tonight
A Severe Thunderstorm Watch is in effect for All of Deep South Texas
until 4 AM Wednesday.
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
Scattered to numerous thunderstorms are expected tonight. Some
strong to severe thunderstorms are possible, producing large hail,
damaging winds, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous thunderstorms are expected Wednesday morning.
Some strong to severe thunderstorms are possible, producing large
hail, damaging winds, and heavy rainfall.
An elevated risk of rip currents is possible at the local beaches
through the entire period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
GMZ130-132-135-150-155-170-175-122145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
917 PM CDT Tue May 11 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Rest of Tonight
A Severe Thunderstorm Watch is in effect for the Laguna Madre and
the lower Texas Gulf Waters out to 20 Nautical Miles offshore until
4 AM Wednesday.
Scattered to numerous thunderstorms are expected tonight. Some
strong to severe thunderstorms are possible, producing large hail,
damaging winds, and waterspouts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous thunderstorms are expected Wednesday morning.
Some strong to severe thunderstorms are possible, producing large
hail, damaging winds, and waterspouts.
Small Craft Advisories are possible along the Lower Texas Coast
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
In the hours before
Special weather statement, May 11, 7:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Brownsville TX
851 PM CDT Tue May 11 2021
TXZ248-249-120230-
Jim Hogg TX-Zapata TX-
851 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JIM HOGG...NORTHWESTERN
BROOKS AND ZAPATA COUNTIES UNTIL 930 PM CDT...
At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Bruni to 10 miles southeast
of Rio Bravo. Movement was south at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Zapata, Hebbronville, Bustamante, Medina, Zapata High School,
Randado, Zapata Middle School, South Fork Estates, Siesta Shores and
Zapata County Public Library.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.
LAT...LON 2734 9855 2734 9852 2725 9852 2684 9927
2687 9932 2692 9933 2694 9939 2698 9938
2702 9945 2717 9943 2726 9944 2732 9937
2727 9932 2727 9880 2735 9880 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0151Z 341DEG 16KT 2760 9883 2729 9934
FarrisSpecial weather statement, May 11, 8:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Brownsville TX
939 PM CDT Tue May 11 2021
TXZ248-120330-
Zapata TX-
939 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG AND CENTRAL
ZAPATA COUNTIES UNTIL 1030 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Palmas, or near Zapata, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zapata, Lopeno, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.
LAT...LON 2708 9929 2689 9895 2679 9895 2662 9917
2666 9920 2672 9921 2675 9924 2679 9924
2682 9926 2685 9927 2686 9929 2687 9932
2688 9933 2692 9933 2694 9939 2696 9939
2698 9938 2699 9939
TIME...MOT...LOC 0239Z 316DEG 19KT 2696 9932
FarrisThunderstorm Wind, Zapata
- When
- May 11, 9:00 PM CST to 9:05 PM CST
- Where
- Zapata County, 1.41 mi ESE of Zapata Arpt to 2.07 mi N of Falcon Res North
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.870, -99.260
More than two dozen structures sustained varying damage to|poorly constructed wood, asphalt, and aluminum/tin roofs,|roof decking, and shingles in the Siesta Shores and Falcon|Heights neighborhoods in south Zapata, Texas. A poorly seated|cinder block knee wall and attached fence was blown down, and|a 100-foot tall thin metal tower was twisted. A few power poles|were knocked down by by flying aluminum roof pieces. Dozens of|medium mesquite limbs were blown down by flying aluminum roof|pieces.
Thunderstorm Wind, Starr
- When
- May 11, 9:50 PM CST to 10:15 PM CST
- Where
- Starr County, 0.69 mi S of Escobares to 1.08 mi WSW of Olnos
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.410, -98.970
An NWS Storm Survey team on the way out to the City of Zapata noted at least a dozen mainly mesquite, live oak, and ebony trees large limbs blown down between Rio Grande City and Roma. A social media report also noted an uprooted tree in the Escobares area. Time was estimated via radar.
Thunderstorm Wind, Hidalgo
- When
- May 11, 11:40 PM CST to May 12, 12:00 AM CST
- Where
- Hidalgo County, 0.69 mi S of San Manuel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 26.560, -98.120
Numerous reports on social media of trees damaged or uprooted near the Linn-San Manuel area.
Thunderstorm Wind, Hidalgo
- When
- May 11, 11:40 PM CST to May 12, 12:00 AM CST
- Where
- Hidalgo County, 0.69 mi S of Linn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 26.560, -98.130
Social media report of a damaged carport and a barn roof torn off in the Linn area. Time was estimated via radar.
Thunderstorm Wind, Hidalgo
- When
- May 11, 11:46 PM CST to May 12, 12:05 AM CST
- Where
- Hidalgo County, 3.23 mi NE of Red Gate
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 26.530, -98.090
As thunderstorms moved through the area, the RAWS site at Linn-San Manuel measured a wind gust to 60 mph or 52 knots.
Thunderstorm Wind, Hidalgo
- When
- May 11, 11:59 PM CST to May 12, 12:20 AM CST
- Where
- Hidalgo County, 1.42 mi WNW of (Mfe)miller Intl Arp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.180, -98.250
As thunderstorms moved through the area, the ASOS station at the McAllen airport measured a gust to 63 mph, or 55 knots. Gusts of 54 knots or higher lasted for about 20 minutes, based on the station reports.
Thunderstorm Wind, Hidalgo
- When
- May 12, 12:05 AM CST to 12:25 AM CST
- Where
- Hidalgo County, 0.69 mi N of Pharr
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 26.210, -98.180
As thunderstorms moved through the area, an anemometer at the Pharr Emergency Operations Center measured a wind gust to 73 mph, or 63 knots. The anemometer is situated 90 feet (27 meters) above the ground, nearly three times higher than standard NWS measuring equipment and more than four times higher than eye level; wind speed listed here (56 knots) was reduced to account for near-ground friction.
Thunderstorm Wind, Hidalgo
- When
- May 12, 12:11 AM CST to 12:20 AM CST
- Where
- Hidalgo County, 0.93 mi NW of Donna to 0.62 mi E of Weslaco Mid Vly Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $23,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.180, -98.060
At least a half dozen manufactured homes sustained|damage, mainly from peeled-back or blown off tin roofs, and car ports|knocked down, in portions of Donna and Weslaco along and near the |Interstate 2 corridor. One home slid off its foundation midway between|the cities. Several mesquite and ash trees were uprooted,|split, or lost large limbs. One uprooted large tree damaged a car|in Donna. Several parts of fences were blown down, and unanchored road|signs were also blown down.
Thunderstorm Wind, Hidalgo
- When
- May 12, 12:25 AM CST to 12:35 AM CST
- Where
- Hidalgo County, 0.62 mi E of Mercedes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 26.150, -97.910
Numerous reports received via social media of tree damage and tree branches down on vehicles near Mercedes. Time was estimated via radar and based on NWS Storm Survey on damage from Donna to just east of Weslaco.
Thunderstorm Wind, Cameron
- When
- May 12, 1:10 AM CST to 1:13 AM CST
- Where
- Cameron County, 54.02 mi SSE of Huisaches
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 26.129, -97.636
An off-duty NWS Employee noted five large limbs blown down from mesquite trees in west-central San Benito. Wind speed estimated based on similar accounts of tree damage with the same squall line.
Thunderstorm Wind, Cameron
- When
- May 12, 1:18 AM CST to 1:30 AM CST
- Where
- Cameron County, 1.52 mi NNE of Brownsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 25.940, -97.490
Off-duty NWS Employee reported several tree limbs up to 5 inches in diameter snapped off of trees nearby. Time and duration was estimated via radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 11, 20211 death · 1 event
- Tornadoes and Hail in Texas, May 11, 2021$664,000 · EF1 · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 202153 kt wind · 14 events
- Flooding and Hail in Texas, May 11, 20211 in hail · 7 events
- Hail and Damaging Winds in Texas, May 11, 20211 in hail · 6 events
- Hail and Damaging Winds in South Carolina, May 11, 20211.75 in hail · 5 events
- Hail in South Carolina, May 11, 20211.75 in hail · 5 events
- Flash Flood and Hail in Louisiana, May 11, 2021$1,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Georgia, May 11 to 12, 2021$1,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 11, 202150 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, May 11, 2021$10,000 · 2 events
- Hail in Oklahoma, May 11, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961344, 961345, 961341, 961343, 960734, 960736, 960735, 963651, 961342, 963655, 961340.